Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 17, NWS Northern Indiana

December 20, 2018

NWS Northern Indiana issued this gale warning at Dec 20, 2018, 3:14 AM EST. It took effect at Dec 21, 2018, 4:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:14 AM EST (08:14 UTC)
In effect from
Dec 21, 2018, 4:00 AM EST
Expired
Dec 21, 2018, 5:00 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

940 
WHUS73 KIWX 200814
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
314 AM EST Thu Dec 20 2018

LMZ043-046-201615-
/O.NEW.KIWX.GL.W.0017.181221T0900Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
314 AM EST Thu Dec 20 2018

...GALE WARNING IN EFFECT FROM 4 AM TO 5 PM EST FRIDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 4 AM to 5 PM EST Friday. 

* WINDS...North-northwest 20 to 25 knots. Gusts to 35 knot gales. 

* WAVES...Building to 10-14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
594 
WHUS73 KIWX 201616
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1116 AM EST Thu Dec 20 2018

LMZ043-046-210030-
/O.CON.KIWX.GL.W.0017.181221T0900Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1116 AM EST Thu Dec 20 2018

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 5 PM EST FRIDAY...

* WINDS...Becoming north-northwest 20 to 25 knots by late tonight.
  Gusts to 35 knot gales.

* WAVES...Building to 10-14 feet by Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
548 
WHUS73 KIWX 201945
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
245 PM EST Thu Dec 20 2018

LMZ043-046-210400-
/O.NEW.KIWX.SC.Y.0076.181221T0300Z-181221T0900Z/
/O.CON.KIWX.GL.W.0017.181221T0900Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
245 PM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EST FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 5 PM EST FRIDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 10 PM this evening
to 4 AM EST Friday. 

* WINDS...Becoming north to northwest 20 to 25 knots by late
  tonight. Gusts to 35 knot gales Friday. 

* WAVES...Building to 8 to 12 feet occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
471 
WHUS73 KIWX 210315
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1015 PM EST Thu Dec 20 2018

LMZ043-046-211115-
/O.CON.KIWX.SC.Y.0076.000000T0000Z-181221T0900Z/
/O.CON.KIWX.GL.W.0017.181221T0900Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1015 PM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 5 PM EST FRIDAY...

* WINDS...Becoming north to northwest 15 to 25 knots by late 
  tonight. Gusts to 35 knot gales Friday. 

* WAVES...Building to 6 to 10 feet by daybreak Friday, then
  building to 8 to 12 feet occasionally to 18 feet for Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
332 
WHUS73 KIWX 210952
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
452 AM EST Fri Dec 21 2018

LMZ043-046-211800-
/O.CON.KIWX.GL.W.0017.000000T0000Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
452 AM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WINDS...North to northwest 20 to 30 knots with gusts up to 35 
  knots into this afternoon. 

* WAVES...10 to 14 feet occasionally to 18 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
080 
WHUS73 KIWX 211533
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1033 AM EST Fri Dec 21 2018

LMZ043-046-212200-
/O.CON.KIWX.GL.W.0017.000000T0000Z-181221T2200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1033 AM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WINDS...Northwest 20 to 25 knots with gusts up to 35 knots into
  this afternoon. 

* WAVES...10 to 14 feet occasionally to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
072 
WHUS73 KIWX 212156
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
456 PM EST Fri Dec 21 2018

LMZ043-046-220600-
/O.EXP.KIWX.GL.W.0017.000000T0000Z-181221T2200Z/
/O.NEW.KIWX.SC.Y.0077.181221T2200Z-181222T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
456 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
...GALE WARNING WILL EXPIRE AT 5 PM EST THIS AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 10 AM EST
Saturday. 

* WINDS...Northwest winds 15 to 25 knots diminishing to 10 to 15
  knots after midnight. Gusts to 30 knots early evening.

* WAVES...8 to 12 feet subsiding to 4 to 7 feet overnight, then 
  to 3 to 6 feet Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 19, 11:46 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 19, 11:46 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1146 PM EST Wed Dec 19 2018

.SYNOPSIS...
Issued at 205 PM EST Wed Dec 19 2018

Warmer weather will continue into Thursday with increasing chances
for rain across the area, mainly Thursday into Thursday night.
The precipitation may mix with light snow at times on Friday as
cooler air filters in. However, no snow accumulations are
anticipated. Look for mainly dry weather this weekend along with
seasonable temperatures in the 30s.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 205 PM EST Wed Dec 19 2018

Areas of clearing will continue to fill in through the remainder
of the afternoon and this evening as moisture continues to slowly
advect NE. Isentropic lift begins to ramp up rather dramatically
after 6Z Thurs but low levels will remain quite dry and take some
time to saturate, resulting in slgt chc pops through 12Z Thu.
After that deeper moisture and lift will begin to arrive with NW
areas seeing increasing pops by Thurs afternoon and greatest
rainfall potential as northern and southern stream waves begin to
phase and become negatively tilted. Best moisture influx will
remain southeast of the forecast area but everyone should still
see additional measurable precip with highest amounts (maybe half
inch or so) in SE locations. Thermal profiles will yield all rain
through the period.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 205 PM EST Wed Dec 19 2018

Colder air will overspread the area during the day Friday with
any lingering precip possibly being a combination of rain or snow.
Still expecting no impacts as air temps will remain above
freezing on Friday. More seasonable temperatures will settle in
through the weekend with most if not all areas remaining dry. 2
disturbances will move through the Great Lakes/N Ohio Valley
Sunday but will be lacking deeper moisture. Northern most,
stronger, system likely to remain well north and have no impacts.
Southern system will pass across S Great Lakes/N Ohio valley but
again will not have a lot of moisture to work with. Limited lake
effect potential exists and models have even hinted at maybe some
light rain/snow Sunday if it can squeeze out enough moisture.

Heights then begin to increase as yet another deep trough takes
shape over the SW US. While GFS remains rather unimpressive,
ECMWF bouncing back and forth with 12Z runs yesterday and today
showing potential stronger storm system that could bring some
snowfall to the area (yet 00Z run the complete opposite). Plenty
of time to watch trends but something to keep an eye on in the
coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1146 PM EST Wed Dec 19 2018

Mid-high level clouds will continue to gradually lower into
Thursday morning in advance of a cold front and amplifying Central
US upper trough. This feature edges east into northern Indiana
later today into tonight with increasing chances for light rain
and cigs eventually lowering into IFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 19, 5:35 AM EST, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
535 AM EST Wed Dec 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
535 AM EST Wed Dec 19 2018 /435 AM CST Wed Dec 19 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-201130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
535 AM EST Wed Dec 19 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are expected Thursday night into
Friday night. Gusts to gales are also possible on Friday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:45 PM ESTSmall Craft AdvisoryIWX13 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.